Acetaminophen (APAP) hepatotoxicity results from cytochrome P450 metabolism of APAP to the toxic metabolite, n-acetyl-benzoquinone imine (NAPQI), which reacts with cysteinyl residues to form APAP adducts and initiates cell injury. As APAP is commonly used during viral illnesses there has been concern that APAP injury may be additive to that of viral hepatitis, leading physicians to advise against its use in such patients; this has not been investigated experimentally. We infected C57BL/6 male mice with replication-deficient adenovirus to produce moderately severe acute viral hepatitis and observed that APAP doses that were hepatotoxic or lethal in control mice produced neither death nor additional increase in serum ALT when administered to infected mice at the peak of virus-induced liver injury. Moreover, the concentration of hepatic APAP-protein adducts formed in these mice was only 10% that in control mice. Protection from APAP hepatotoxicity also was observed earlier in the course of infection, prior to the peak virus-induced ALT rise. Hepatic glutathione limits APAP-protein adduct formation but glutathione levels were similar in control and infected mice. Cyp1a2 (E.C. 184.108.40.206) and Cyp2e1 (E.C. 1.14.13.n7) mRNA expression decreased by 3 days post-infection and hepatic Cyp2e1 protein levels were reduced almost 90% at 7 days, when adduct formation was maximally inhibited. In vitro, hepatocytes from virally infected mice also were resistant to APAP-induced injury but sensitive to NAPQI. Rather than potentiating APAP-induced liver injury, acute viral hepatitis in this model resulted in selective down-regulation of APAP metabolizing P450s in liver and decreased the risk of APAP hepatotoxicity.
|Original language||English (US)|
|Number of pages||9|
|State||Published - May 1 2010|
- Cytochrome P450
- DILI (drug induced liver injury)
ASJC Scopus subject areas